Wisconsin, 2008

Winter Storm in Wisconsin, December 8 to 9, 2008

December 8 to 9, 2008 · NWS MKX · 4 events in 4 counties and zones

The 2nd major winter storm in the 2008-09 winter season affected most of south-central and southeast Wisconsin with heavy snows, sleet, freezing rain, and blowing snow. The area of greatest snow accumulations extended from Sauk County east-northeast through Fond du Lac and Sheboygan Counties where 8 to 12 inches were measured.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The 2nd major winter storm in the 2008-09 winter season affected most of south-central and southeast Wisconsin with heavy snows, sleet, freezing rain, and blowing snow. The area of greatest snow accumulations extended from Sauk County east-northeast through Fond du Lac and Sheboygan Counties where 8 to 12 inches were measured. Snow amounts tapered off to 2 to 4 inches near the Illinois border where there was more freezing rain. Ice accumulations were on the order of 1/10 to 2/10 of an inch near the Illinois border. Freezing rain and sleet amounts were minimal north of a Madison to Milwaukee line. Specific snow amounts include 12 inches in Pardeeville (Columbia Co.); 11.2 inches in Sheboygan (Sheboygan Co.); 11 inches in Wisconsin Dells (Columbia Co.) and Baraboo (Sauk Co.); 10.5 inches in Alleton (Washington Co.); around 10 inches in Marquette County; 9.5 inches in Fond du Lac (Fond du Lac Co.) and Berlin (Green Lake Co.); 9 inches in Beaver Dam (Dodge Co.) and northwest Ozaukee County; 7.5 inches in Lake Mills (Jefferson Co.); 7.1 inches in Middleton (Dane Co.); an estimated 7 inches in extreme northern Waukesha County; and an estimated 6 inches in northwestern Milwaukee County, southeastern Iowa County, northeastern Lafayette County, northern Green County, and northwestern Rock County.

An accident involving a semi tractor-trailer on Interstate 39/90 near Beloit (Rock Co.) backed up traffic for about 3 miles in the eastbound (south) lanes for about 45 minutes. An alternative route was established by the State Patrol. Another accident involving a semi tractor-trailer blocked traffic on STH 41 and CTH N about 8 miles northwest of the city of Fond du Lac. Traffic was detoured for about an hour. Otherwise dozens of vehicle runoffs or accidents were reported by the media, and commute times increased. Numerous schools and civic functions were canceled due to the storm. Seveal airplane flights were delayed or cancelled at the major airports in Madison and Milwaukee. Synoptically, a strong low pressure developed over the Oklahoma panhandle and moved to northern Arkansas to Indiana and then to Lake Erie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 8, 1:48 PM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Dec 8, 1:48 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
148 PM CST MON DEC 8 2008

FORECAST FOCUS SQUARLY ON ACCURATELY PINNING DOWN THE TRANSITION
ZONE OF PCPN TYPES BOTH IN AREA AND TIME...AND THEN SNOW ACCUM
TOTALS. QUICK HIT FACTS...HIGHEST SNOW ACCUMS NORTH OF A LINE
STRETCHING FROM DODGEVILLE TO MADISON TO NORTH OF PORT WASHINGTON.
AMOUNTS IN THIS AREA SHOULD REACH 7 TO 10 INCHES. FREEZING RAIN
WITH 1/4 INCH ICE ACCUMULATIONS POSSIBLE ALONG THE
WISCONSIN/ILLINOIS BORDER UP INTO SRN DANE COUNTY TONIGHT WITH THE
TRANSITION OVER TO SNOW OCCURING TUESDAY MORNING...3 TO 6 INCHES
OF SNOW POSSIBLE...LOWEST AMOUNTS NEAR THE STATE BORDER. 3 TO 4
COUNTIES ALONG LAKE MICHIGAN LIKELY TO SEE RAIN BY THE LAKE
BECOMING MIXED WITH SLEET/FREEZING RAIN INLAND. SNOW TO TRANSITION
OVER TO ALL SNOW IN THE MIXY AREA TUESDAY MORNING.

OBVIOUSLY...AN INCREDIBLY COMPLEX STORM HITTING THE AREA TONIGHT
THROUGH TUESDAY. EXPECT ADJUSTMENTS AS WE GO FOWARD.

GFS DOES SEEM TO BE VERIFYING BETTER THROUGH 18Z THIS AFTERNOON
AND I TEND TO FAVOR THE GFS OVER THE WARMER NAM AND ECMWF. A BIT
OF A BLEND OF THE TWO IS PROBABLY THE BEST WAY TO GO. THE GFS DOES
NOT PUSH THE 0C H8 LINE AS FAR NORTH INTO THE CWA COMPARED TO THE
NAM. I THINK WE/RE GETTING LOTS OF EVAPORATIVE COOLING...WITH THE
LLV BAROCLINIC ZONE BECOMING ENTRENCHED OVR NRN IL AND FAR SRN WI.
AS AN ILLUSTRATION...THE GFS HAS ALL SNOW FOR MADISON WHILE MOSTLY
RAIN AT ROCKFORD. THE NAM HAS MORE MIX IN MADISON. THE SCIENCE
BEHIND ALL THIS REMAINS MOSTLY UNCHANGED. INTIAL PCPN TONIGHT INTO
EARLY TOMORROW IS ASSOCIATED WITH WHAT IS MORE AN INVERTED SFC
TROF. BAROCLINIC ISENTROPIC LIFT WITH DEEP OMEGA SUPPLIED BY THE
RR QUAD OF THE UPPER JET. IT TRANSITIONS INTO AN UPPER JET OMEGA
AND FRONTOGENETIC SHOW ON TUES AS THE SFC LOW BECOMES BETTER
ORGANIZED AND ROLLS ACROSS CENTRAL IL INTO NRN INDIANA.

THE NEW ECMWF LOOKS TOO WARM AT OOZ TUE WITH THE H8 ZERO LINE. IT
FALLS BACK TO THE BRODER BY 12Z. AGAIN...FAVORING THE GFS WITH A
SLIGHT BIAS TOWARD THE WARM NAM AND ECMWF.

WILL BLEND THE HPC AND GFS QPF AMOUNTS. HPC LOOKS FAIRLY CLOSE TO
THE NAM OUTPUT. SNOW AMOUNTS ACROSS ABOUT THE NORTH HALF OF THE
CWA WILL BE IN THE 7 TO 10 INCH RANGE...THEN DROP TO AROUND 3 OR 4
INCHES ALONG THE WI/IL BORDER. THE WARNING EXISTS FOR THE FAR SRN
TIER DUE TO THE SERIOUS THREAT OF ICE ACCUMULATION. THIS WILL
BECOME MORE OF A THREAT AS THE SUN SETS AND THE /COLD/ IN THE
CONCRETE ROAD SURFACES MOVE BACK TO THE SFC. AIR TEMPS ACROSS
THE FAR SOUTH WILL STRUGGLE TO REACH THE FREEZING MARK...EXCEPT
FAR SOUTHEAST WHERE THE LAKE INFLUENCE WILL HELP OUT.

AGAIN...ALL THE MIXY PCPN SHOULD TRANSITION OVER TO ALL SNOW TUE
MORNING AS THE FLOW BACKS TO THE NORTH THEN NORTHWEST...PULLING
IN COLD AIR.

VERY QUIET IN THE EXTENDED RANGE. TEMPERATURE AT OR BELOW SEASONAL
NORMS. NORTHWEST FLOW COULD BRING THE CHANCE FOR SOME LIGHT SNOW
OR FLURRIES FROM TIME TO TIME. THE LONG RANGE GUIDANCE HAS BEEN
DEVELOPING SOME TYPE OF BIGGER LOW FOR THE UPPER MIDWEST EARLY
NEXT WEEKEND. BUT THAT IS A LONG WAY OFF AT THIS POINT.

&&

.AVIATION...A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER THE
SOUTHERN PLAINS THIS AFTERNOON WILL MOVE NORTHEASTWARD TONIGHT AND
TUE...PASSING THROUGH LOWER MI TUE AFTERNOON. ABUNDANT MOISTURE AND
LIFT WILL BE PRESENT WITH THIS WINTER STORM ALONG WITH A WARM LAYER
ALOFT CREATING MIXED PCPN AT THE COLDER SFC...INCLUDING FREEZING
RAIN AWAY FROM LAKE MI. THE LINE BETWEEN FREEZING RAIN AND SNOW IS
UNCERTAIN. IT WILL BE SOMEWHERE NEAR MADISON AND WATERTOWN. PCPN
SHOULD CONTINUE TO FILL IN ACROSS SOUTHERN WI THIS AFTERNOON AND
EVENING AND BECOME HEAVIER AFTER MIDNIGHT. MOSTLY VFR CONDITIONS
THIS AFTERNOON WILL TRANSITION TO MVFR AND IFR CIGS AND VSBYS TOWARD
SUNSET AS PCPN DEVELOPS. MIXED PCPN WILL BECOME ALL SNOW DURING TUE
MORNING WITH HEAVY SNOW POSSIBLE. LIFR CIGS AND VSBYS ARE EXPECTED
THROUGH MID AFTERNOON ON TUE...THEN IMPROVE TO VFR BY TUE EVENING AS
PCPN ENDS AND SYSTEM MOVES OUT.

&&

.MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT FROM TUE AFTERNOON
THROUGH WED AFTERNOON AS BRISK NLY WINDS DEVELOP IN RESPONSE TO A
NEWD MOVING TROUGH OF LOW PRESSURE THROUGH LOWER MI AND INTO SE
ONTARIO CANADA. POTENTIAL FOR GALES TUE AFT AND NIGHT LOOKS MINIMAL
AT THIS TIME. HIGH PRESSURE WILL BUILD OVER LAKE MI BY WED AFT WITH
MUCH LESSER WINDS AND WAVES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR WIZ046-
     047-051-052-056>059-062>065-067>070.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TUESDAY NIGHT FOR
     WIZ060-066-071-072.

LM...SMALL CRAFT ADVISORY FROM 2 PM TUESDAY TO 3 PM CST WEDNESDAY FOR
     LMZ643>646.

&&

SHORT/LONG TERM...DAVIS
AVIATION/MARINE...CRONCE
Hazardous weather outlook, Dec 8, 6:29 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
629 PM CST MON DEC 8 2008

WIZ046-047-051-052-056>060-062>072-091200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
629 PM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR MOST OF SOUTH CENTRAL
WISCONSIN AND PORTIONS OF SOUTHEAST WISCONSIN TONIGHT. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR FAR SOUTHEAST WISCONSIN TONIGHT.

HEAVY...WET SNOW AND MODERATE ICE ACCUMULATIONS ARE POSSIBLE
DURING THIS TIME WITH A PUSH OF WARM...MOIST AIR OVER COLDER AIR
AT THE SURFACE AHEAD OF STRONG LOW PRESSURE TRACKING FROM THE
TEXAS PANHANDLE TO MISSOURI BY TUESDAY MORNING.

RAIN IS EXPECTED NEAR THE LAKE IN THE MILWAUKEE METROPOLITAN AREA
TONIGHT...MIXING WITH AND CHANGING OVER TO ALL SNOW BY TUESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT FOR MOST OF SOUTH CENTRAL
WISCONSIN AND PORTIONS OF SOUTHEAST WISCONSIN TUESDAY AND TUESDAY
NIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR FAR SOUTHEAST
WISCONSIN TUESDAY AND TUESDAY NIGHT.

HEAVY...WET SNOW AND ADDITIONAL ICE ACCUMULATIONS ARE POSSIBLE
DURING THIS TIME AS STRONG LOW PRESSURE TRACKS FROM MISSOURI TO
THE LOWER GREAT LAKES. ANY REMAINING MIXED PRECIPITATION IN THE
SOUTHEAST WILL CHANGE TO ALL SNOW TUESDAY MORNING.

MODERATE TO HEAVY SNOW ACCUMULATIONS WILL OCCUR THROUGH TUESDAY
AFTERNOON. WINDS WILL INCREASE OUT OF THE NORTH DURING THE DAY AND
CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW TUESDAY AFTERNOON AND
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE ACCUMULATIONS.

LMZ643>646-091200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
629 PM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

RAIN...FREEZING RAIN AND SLEET MAY COAT EXPOSED...COLD METAL
SURFACES WITH A THIN LAYER OF ICE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON. BRISK NORTH WINDS AND HIGH WAVES WILL PREVAIL
AS A WINTER STORM MOVES THROUGH THE LOWER GREAT LAKES.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Dec 8, 3:43 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FREEZING RAIN    2 S BARNEVELD           42.99N 89.90W
12/08/2008  E0.25 INCH       IOWA               WI   TRAINED SPOTTER

            BLACK ICE ON HWY 18/151 IN IOWA COUNTY. ESTIMATED 1/4
            INCH OF ICE ACCUMULATION ON VEHICLE.

&&

KUHLMAN
Local storm report, Dec 8, 3:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
353 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FREEZING RAIN    5 WSW MIDDLETON         43.08N 89.60W
12/08/2008  M0.20 INCH       DANE               WI   TRAINED SPOTTER

            ICE ACCUMULATION THE PAST 2 HRS

&&

KUHLMAN
Local storm report, Dec 8, 4:32 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
432 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     SNOW             2 E HOLY HILL           43.24N 88.29W
12/08/2008  M0.2 INCH        WASHINGTON         WI   CO-OP OBSERVER

            SNOW HAS NOW BECOME MIXED WITH SLEET

&&

KUHLMAN
Local storm report, Dec 8, 4:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
455 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FREEZING RAIN    BLACK EARTH             43.14N 89.75W
12/08/2008  M0.15 INCH       DANE               WI   CO-OP OBSERVER

            TOTAL ICE ACCUMULATION. LIGHT SLEET CURRENTLY FALLING

&&

KUHLMAN
Local storm report, Dec 8, 5:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
543 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FREEZING RAIN    SUN PRAIRIE             43.18N 89.23W
12/08/2008  M0.05 INCH       DANE               WI   TRAINED SPOTTER

            FREEZING RAIN TRANSITIONING TO SLEET AND LIGHT SNOW

&&

KUHLMAN
Local storm report, Dec 8, 6:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
656 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     SNOW             5 SW MADISON            43.03N 89.45W
12/08/2008  M0.3 INCH        DANE               WI   TRAINED SPOTTER

            1/4 INCH OF SNOW IN LAST 30 MINS. 1/8 INCH ICE
            ACCUMULATION BEFORE SNOW BEGAN AT 615PM

&&

KUHLMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Sheboygan

When
December 8, 7:00 PM CST to December 9, 9:00 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 8, 7:00 PM CST to December 9, 9:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Storm, Ozaukee

When
December 8, 7:00 PM CST to December 9, 9:00 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Storm, Waukesha

When
December 8, 7:00 PM CST to December 9, 9:00 PM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147976, 147977, 147978, 147979.